Advertisement

Applied Mathematics & Optimization

, Volume 77, Issue 3, pp 499–513 | Cite as

A Nonlinear Optimal Control Problem Arising from a Sterilization Process for Packaged Foods

  • Hong-Ming Yin
  • Wei Wei
Article
  • 165 Downloads

Abstract

In this paper we study an optimization problem arising from a sterilization process for packaged foods by using a microwave heating method. The goal of the optimal control is to find the optimal frequency function such that the temperature profile at the final stage has a relative uniform distribution in the food product. The underlying state variables are electric, magnetic fields and temperature which satisfy the coupled nonlinear Maxwell’s system and a nonlinear heat equation. The control variable for the system is chosen to be the electric frequency function. We show that there exists an optimal frequency which minimizes the cost functional. Moreover, an optimality condition is also derived.

Keywords

Time-harmonic Maxwell’s equations Optimal control for microwave sterilization Optimal frequency 

Mathematics Subject Classification

35Q60 35J70 35K55 

Notes

Acknowledgments

Many thanks to the anonymous referees for their comments and suggestions. The main result of this paper was reported by the first author at SIAM Conference on Control and its Applications from July 8-10, 2015, at Paris, France. The work of the second author is supported by a Chinese Natural Science Research Grant No. 11261011.

References

  1. 1.
    Alberti, G.S., Capdeboscq, Y.: Elliptic regularity theory applied to time harmonic anisotropic Maxwell’s equations with less than Lipschitz complex coefficients. SIAM J. Math. Anal. 46, 998–1016 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barbu, V.: Analysis and Control of Nonlinear Infinite Dimensional System. Academic Press, New York (1993)zbMATHGoogle Scholar
  3. 3.
    Eller, M.M., Masters, J.E.: Exact boundary controllability of electromagnetic fields in a general region. Appl. Math. Optim. 45, 99–123 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Evans, L.C.: Partial Differential Equations. American Mathematical Society, Providence (1998)zbMATHGoogle Scholar
  5. 5.
    Fu, X., Yong, J., Zhang, X.: Exact controllability for multidimensional semilinear hyperbolic equations. SIAM J. Control Optim. 46(5), 1578–1614 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hazard, C., Lenoir, M.: On the solution of time-Harmonic scattering problems for Maxwell’s equations. SIAM J. Math. Anal. 27, 1597–1630 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Lagnese, J.E.: Exact boundary controllability of Maxwell’s equations in a general region. SIAM J. Control Optim. 27, 374–388 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Li, X., Yong, J.: Optimal Control Theory for Infinite Dimensional Equations. Birhauser, Boston (1995)CrossRefGoogle Scholar
  9. 9.
    Lions, J.L.: Optimal Control of Systems Governed by Partial Differential Equations. Springer, Berlin (1971)CrossRefzbMATHGoogle Scholar
  10. 10.
    Kleis, D., Sachs, E.W.: Optimal control of the sterization of prepacaged food. SIAM J. Optim. 10, 1180–1195 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Krigman, S.S., Wayne, C.E.: Boundary controllability of Maxwell’s equations with nonzero conductivity inside a cube. I. Spectral controllability (English summary). J. Math. Anal. Appl. 329(2), 1375–1396 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lasiecka, I., Triggiani, R.: Control theory for partial differential equations: continuous and approximation theories. I. Abstract parabolic systems. In: Encyclopedia of Mathematics and Its Applications, vol. 74. Cambridge University Press, Cambridge (2000)Google Scholar
  13. 13.
    Lasiecka, I., Triggiani, R.: Control theory for partial differential equations: continuous and approximation theories. II. Abstract hyperbolic-like systems over a finite time horizon. In: Encyclopedia of Mathematics and its Applications, vol. 75. Cambridge University Press, Cambridge (2000)Google Scholar
  14. 14.
    Li, B., Yin, H.M., Tang, J.: Optimal control of microwave sterilization in food processing. Int. J. Appl. Math. 10, 13–31 (2002)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Metaxas, A.C.: Foundations of Electroheat, A Unified Approach. Wiley, New York (1996)Google Scholar
  16. 16.
    Metaxas, A.C., Meredith, R.J.: Industrial Microwave Heating. I.E.E. Power Engineering Series, vol. 4. Per Peregrimus Ltd., London (1983)Google Scholar
  17. 17.
    Müller, C.: Foundations of the Mathemtical Theory of Electromagnetic Waves. Springer, NewYork (1969)CrossRefGoogle Scholar
  18. 18.
    Resurreccion, F.P., Luan, D., Tang, J., Liu, F., Tang, Z., Pedrow, P.D.: Effect of changes in microwave frequency on heating patterns of foods in a microwave assisted thermal sterilization system. J. Food Eng. 150, 99–105 (2015)CrossRefGoogle Scholar
  19. 19.
    Raymond, J.P., Zidani, H.: Hamiltonian Pontryagin’s principles for control problems governed by semilinear parabolic equations. Appl. Math. Optim. 39, 143–177 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Tang, J., Liu, F., Pathak, S., Eves, G.: Apparatus and method for heating objectes with microwaves, US Patent No. 7,119,313, approved 10 Oct 2006Google Scholar
  21. 21.
    Sun, T., Tang, J., Powers, J.: Antioxidant activity and quality of asparagus affected by microwave-circulated water combination and conventional sterilization. Food Chem. 100, 813–819 (2007)CrossRefGoogle Scholar
  22. 22.
    Troltzsch, F.: Optimal Control of Partial Differential Equations, Theory, Methods and Applications, Graduate Studies in Mathematics, vol. 112. AMS, Providence, Rhode Island (2010)zbMATHGoogle Scholar
  23. 23.
    Wei, W., Yin, H.M., Tang, J.: An Optimal control problem for microwave heating. Nonlinear Anal. Theory Methods Appl. 75, 2024–2036 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Weck, N.: Exact boundary controlability of a Maxwell’s problem. SIAM J. Control Optim. 38, 736–750 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Tsering-Xiao, B., Xiang, W.: Regularity of solutions to time-harmonic Maxwell’s system with various lower than Lipschitz coefficients. arXiv:1603.01922, March 7, 2016
  26. 26.
    Yin, H.M.: Regularity of weak solution to Maxwell’s equations and applications to microwave heating. J. Differ. Equ. 200, 137–161 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Yin, H.M., Wei, W.: Regularity of weak solution for a coupled system arising from a microwave heating model. Eur. J. Appl. Math. 25(1), 117–131 (2014)CrossRefzbMATHGoogle Scholar
  28. 28.
    Zeidler, E.: Nonlinear Functional and Its Applications II. Springer, NewYork (1990)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of MathematicsWashington State UniversityPullmanUSA
  2. 2.Department of MathematicsGuizhou UniversityGuiyangChina

Personalised recommendations